North Dakota, 2023

Funnel Cloud in North Dakota, September 23, 2023

September 23, 2023 · NWS BIS · 1 event in 1 county or zone

An upper level low lifted from South Dakota into south central North Dakota with rain showers and weak thunderstorms rotating around it. One shower produced three funnel clouds close together to the south of Tappen in Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low lifted from South Dakota into south central North Dakota with rain showers and weak thunderstorms rotating around it. One shower produced three funnel clouds close together to the south of Tappen in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 23, 1:59 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 23, 1:59 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
259 PM CDT Sat Sep 23 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 225 PM CDT Sat Sep 23 2023

The big upper low continues to spin through South Dakota with
waves of showers and a few thunderstorms to move through North
Dakota. For this afternoon and evening we have reduced the chances
of thunder down to a slight chance from the NBM. There hasn't
been any strikes all day and the highest the LightningCast product
has been is 25% with no results. Therefor showers will continue
to wrap around the low through Sunday evening. The highest chance
of thunderstorms will be in the southeast between 7pm and 9pm,
where SPC still has us in a marginal risk of severe weather.
However, models have very little CAPE. So is nothing to be
concerned about. There may be a break in the rain after midnight
as the low moves further east, until the wrap around rain pushes
back west to about HWY 85 around 2pm MT. After that it will start
to diminish west to east as the low wonders around central
Minnesota. The highest rain totals forecasted will be in the south
central and the James River Valley. Temperatures will be in the
60s again Sunday. Models hint at some fog in the west and
northwest overnight, but confidence is low so left it out of the
forecast for now.

.LONG TERM...(Sunday Night through Saturday)
Issued at 225 PM CDT Sat Sep 23 2023

Monday the low is still just wobbling around central Minnesota, as
a short ridge builds into North Dakota. So there could be a slight
chance of showers in the far east still. This ridge will finally
push out the low by Tuesday. With the ridge axis over us through
Wednesday, temperatures will be back into the 70s. Overnight
Wedneday the flow switches to our active pattern (southwest flow),
so we will have to wait and see if that will cause any trouble in
the later half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 225 PM CDT Sat Sep 23 2023

IFR and MVFR this afternoon and evening with waves of showers
moving through. Conditions could go LIFR Sunday morning along with
winds gusting to 20kts from the north.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Sep 23, 1:37 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Sat Sep 23 2023

NDZ001>005-009>013-017>023-025-031>037-040>047-050-241945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
237 PM CDT Sat Sep 23 2023 /137 PM MDT Sat Sep 23 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today into this evening. Severe weather
is not expected. Localized heavy rainfall will be possible
through the weekend, possibly impacting small streams, urban
areas, and low lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Localized heavy rainfall will be possible through the weekend,
possibly impacting small streams, urban areas, and low lying
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-051-241945-
La Moure-Dickey-
237 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today into this evening. A storm or two
could become strong this evening producing small hail and gusty
winds. Localized heavy rainfall will be possible through the
weekend, possibly impacting small streams, urban areas, and low
lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Localized heavy rainfall will be possible through the weekend,
possibly impacting small streams, urban areas, and low lying
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kidder

When
September 23, 3:22 PM CST to 3:28 PM CST
Where
Kidder County, 4.93 mi S of Tappen
Reported by
Trained Spotter
Coordinates
46.800, -99.640

Three funnel clouds developed at the same time in very close proximity. Two funnels then diminished with one remaining for a little longer.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141299.